Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

December 5, 2018Atlantic County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Dec 5, 2018, 2:03 PM EST for Atlantic County, New Jersey. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 5, 2018, 2:03 PM EST (19:03 UTC)
Expired
Dec 5, 2018, 3:00 PM EST
In force
57 min
Issued by
NWS Philadelphia/Mount Holly

County Atlantic County, NJ

The radar

The Philadelphia radar (KDIX), 54 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
112 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS81 KPHI 051903
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
203 PM EST WED DEC 5 2018

NJZ020-022>027-052000-
Coastal Atlantic-Coastal Ocean-Ocean-Atlantic-Atlantic Coastal Cape
May-Cape May-Southeastern Burlington-
203 PM EST WED DEC 5 2018

...AN AREA OF VERY HEAVY SNOW WILL AFFECT SOUTHEASTERN 
ATLANTIC...SOUTHERN OCEAN...NORTHEASTERN CAPE MAY AND SOUTHEASTERN 
BURLINGTON COUNTIES...

At 200 PM EST, an area of very heavy snow was located along a line 
extending from near Bass River State Forest to Port Republic to near 
Somers Point to near Ocean City. Movement was southeast at 5 mph.

Snowfall rates to around 2 inches per hour will be common within 
this intense band of snow. This will result in poor driving 
conditions due to significantly reduced visibilities of one quarter 
of a mile or less along with snow covered roads.

Locations impacted include...
Atlantic City, Ocean City, Pleasantville, Somers Point, Ventnor City,
Brigantine, Northfield, Absecon, Margate City, Egg Harbor City,
Tuckerton, Estell Manor, Port Republic, Longport, Corbin City,
Beesleys Point, Wading River, Pomona, English Creek and Marmora.

The snow is expected to diminish in intensity and then taper off 
later this afternoon and into early this evening.

LAT...LON 3958 7434 3957 7434 3961 7420 3950 7429
      3956 7441 3941 7440 3942 7439 3949 7431
      3947 7430 3942 7434 3930 7454 3933 7468
      3929 7455 3920 7465 3921 7467 3944 7471
      3959 7456 3971 7440 3963 7419
TIME...MOT...LOC 1858Z 333DEG 6KT 3967 7435 3951 7449 3936 7462 3921
7457

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Dec 5, 1:08 PM EST, 55 minutes earlier.

Area forecast discussion, Dec 5, 1:08 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
108 PM EST Wed Dec 5 2018

.SYNOPSIS...
High pressure weakens across the Northeast through Thursday
while a trough affects the coastal areas of New Jersey today.
Low pressure will move well north of the area Thursday, pulling
a cold front across the area Thursday night. High pressure
builds in for Friday and Saturday before moving offshore Sunday.
Low pressure develops across the southern states Sunday, then
moves northeast along part of the East Coast through early next
week. High pressure builds in for the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Strengthening low-level convergence and a narrow zone of frontogenesis
in the presence of an inverted surface trough has resulted in
the area of snow expanding and also intensify. Snowfall rates of
up to an inch per hour look to occur in areas of higher radar
reflectivities. The higher snowfall rates will allow for more
efficient accumulation on the road surfaces. The snow has
expanded back into Philadelphia and now across much of
Burlington County. The farther inland one goes, the depth of the
dry air looks to be more substantial however lift is overcoming
this in a southeast to northwest zone.

Given some reports, trends, snowfall rates and temperatures,
upgraded Atlantic County to a Winter Storm Warning. Opted to
expand the Winter Weather Advisory west and south to include
the rest of southern New Jersey. Looks to be a sharp southward
cutoff across Salem, Cumberland and Cape May counties. Some of
the guidance did decent with this event, with the signal showing
up at least a few days ago. PoPs were reworked once again and
we made adjustments to the snowfall amounts. Updated snow total
graphics have been uploaded to the web.

Elsewhere, a cold day expected with lots of cloudiness. Drier
air toward the Poconos should result in more filtered sunshine.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Lower clouds associated with the trough should clear out quickly
this evening as the surface low lifts further northeast out to sea
and a surface ridge builds over the region. With clear skies, expect
temperatures to drop into the 20s across the region.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thu...Fair weather with a continuation of the below normal
temperatures is expected. Highs only in the 30s across the N/W areas
and closer to 40 degrees near Philadelphia and across Delmarva. A
ridge of high pressure will move across the region during the day.

Thu night...Low pressure moves well north of the area and an
associated cold front crosses the region. This reinforces the
cold air already in place. A chc for snow showers will be
confined to the N/W most areas for the overnight. Chc pops are
fcst with no accums expected. Lows in the low 20s N/W and upper
20s to low 30s S/E.

Fri thru Sat night...More fair weather as another high pressure
system affects the area. A continuation of below normal temps with
highs, once again, in the 30s N/W and close to 40 S/E.

Sun thru Tue...The next system that will affect the southern and
eastern areas will be developing across the southern U.S. and
moving NE off the Carolina coast late this weekend and into
early next week. The 00Z op models are now starting to show some
signs of agreement with regards to the path of the system, but
still plenty of details to sort over the next few days. The rain
vs. snow line will be close to srn NJ and Delmarva as the
system nears, so determining p-type at this time range is
difficult at best. We have chc pops for the S/E areas now, with
the possibility of a miss still in play. One of the important
short waves which will figure in the overall track is now
arriving off the West coast. When it gets sampled better in the
upper-air, the fcsts will begin to align better. Hopefully !

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon and tonight...
Snow has spread farther north than anticipated and continues
across southern New Jersey, southeast Pennsylvania, and far
northern portions of Delaware. Some snow has become heavy enough
for visibilities to drop to IFR at MIV/PHL/PNE, with the
heaviest snow at ACY dropping to 1/4SM-1/2SM at times. Some
light snow may also reach into TTN which may lower visibilities
to around 5SM. The rest of the TAF sites will remain VFR through
the afternoon.

Once the snow tapers off, VFR condition will then return to the
TAF sites and continue overnight.

Winds will shift to the west and northwest this afternoon at all
sites if they haven't shifted already. Speeds will generally be
5-10 knots.

Outlook...
Thu...VFR expected.
Thu night...VFR most areas but some show showers far NW with a
few restrictions possible. Gusty winds possible.
Fri thru Sat night...VFR expected.

&&

.MARINE...
Winds and seas are likely to stay below SCA criteria although
winds will gust around 20 kt at times today and tonight.

Outlook...

Thu...Sub-SCA. Fair.
Thu night thru Fri morning...SCA winds gusts possible. Fair.
Thu afternoon thru Sat night...Sub-SCA. Fair. Sun...SCA
developing late. Chc for rain or snow south.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Winter Weather Advisory until 6 PM EST this evening for
     NJZ016>018-020-021-023-024-026-027.
     Winter Storm Warning until 6 PM EST this evening for NJZ022-
     025.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...Gorse/Johnson
Short Term...Johnson
Long Term...O'Hara
Aviation...Gorse/Johnson/Robertson/O'Hara
Marine...Johnson/Robertson/O'Hara
Hazardous weather outlook, Dec 5, 1:15 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
115 PM EST Wed Dec 5 2018

NJZ020-026-027-061815-
Ocean-Coastal Ocean-Southeastern Burlington-
115 PM EST Wed Dec 5 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ022-025-061815-
Atlantic-Coastal Atlantic-
115 PM EST Wed Dec 5 2018

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ019-PAZ070-071-102-061815-
New Castle-Northwestern Burlington-Delaware-Philadelphia-
Eastern Chester-
115 PM EST Wed Dec 5 2018

This Hazardous Weather Outlook is for northern Delaware, southern
New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A light accumulation of snow is possible today which could result in
slippery travel conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ016>018-021-023-024-061815-
Salem-Gloucester-Camden-Cumberland-Cape May-
Atlantic Coastal Cape May-
115 PM EST Wed Dec 5 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>015-PAZ054-055-
060>062-101-103>106-061815-
Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Western Montgomery-Eastern Montgomery-
Upper Bucks-Lower Bucks-
115 PM EST Wed Dec 5 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-061815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
115 PM EST Wed Dec 5 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

In the hours before

Local storm report, Dec 5, 1:27 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
127 PM EST WED DEC 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     SNOW             6 SE MAYS LANDING       39.39N 74.64W
12/05/2018  E3.0 INCH        ATLANTIC           NJ   PUBLIC

&&

TCD
Special weather statement, Dec 5, 1:29 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
129 PM EST Wed Dec 5 2018

DEZ001-NJZ019-PAZ070-071-102-052030-
New Castle-Northwestern Burlington-Delaware-Philadelphia-
Eastern Chester-
Including the cities of Wilmington, Moorestown, Mount Holly,
Media, Philadelphia, West Chester, and Kennett Square
129 PM EST Wed Dec 5 2018

Light snow will continue across much of the area into this
afternoon. Snow amounts are expected to be generally an inch or
less which could cause some slippery spots on untreated roadways.

Robertson
Local storm report, Dec 5, 1:37 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
137 PM EST WED DEC 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             ABSECON                 39.43N 74.51W
12/05/2018  M2.2 INCH        ATLANTIC           NJ   TRAINED SPOTTER

&&

TCD
Local storm report, Dec 5, 1:41 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
141 PM EST WED DEC 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     SNOW             ATLANTIC CITY           39.37N 74.42W
12/05/2018  M2.8 INCH        ATLANTIC           NJ   ASOS

&&

TCD
Local storm report, Dec 5, 1:59 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
159 PM EST WED DEC 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     SNOW             EGG HARBOR TOWNSHIP     39.39N 74.64W
12/05/2018  M3.0 INCH        ATLANTIC           NJ   PUBLIC

&&

TCD
Special weather statement, Dec 5, 2:03 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
203 PM EST WED DEC 5 2018

NJZ020-022>027-052000-
Coastal Atlantic-Coastal Ocean-Ocean-Atlantic-Atlantic Coastal Cape
May-Cape May-Southeastern Burlington-
203 PM EST WED DEC 5 2018

...AN AREA OF VERY HEAVY SNOW WILL AFFECT SOUTHEASTERN
ATLANTIC...SOUTHERN OCEAN...NORTHEASTERN CAPE MAY AND SOUTHEASTERN
BURLINGTON COUNTIES...

At 200 PM EST, an area of very heavy snow was located along a line
extending from near Bass River State Forest to Port Republic to near
Somers Point to near Ocean City. Movement was southeast at 5 mph.

Snowfall rates to around 2 inches per hour will be common within
this intense band of snow. This will result in poor driving
conditions due to significantly reduced visibilities of one quarter
of a mile or less along with snow covered roads.

Locations impacted include...
Atlantic City, Ocean City, Pleasantville, Somers Point, Ventnor City,
Brigantine, Northfield, Absecon, Margate City, Egg Harbor City,
Tuckerton, Estell Manor, Port Republic, Longport, Corbin City,
Beesleys Point, Wading River, Pomona, English Creek and Marmora.

The snow is expected to diminish in intensity and then taper off
later this afternoon and into early this evening.

LAT...LON 3958 7434 3957 7434 3961 7420 3950 7429
      3956 7441 3941 7440 3942 7439 3949 7431
      3947 7430 3942 7434 3930 7454 3933 7468
      3929 7455 3920 7465 3921 7467 3944 7471
      3959 7456 3971 7440 3963 7419
TIME...MOT...LOC 1858Z 333DEG 6KT 3967 7435 3951 7449 3936 7462 3921
7457

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 2:40 AM ESTWinter Weather AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more15 hr
Dec 5, 12:46 PM ESTWinter Storm WarningPHIAtlantic5 hr
Dec 5, 3:27 PM ESTSmall Craft AdvisoryPHI42 hr

Nearby

Special Weather Statements in New Jersey, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.